Kansas, 2012

Hail and Damaging Winds in Kansas, May 23, 2012

May 23, 2012 · NWS GLD · 10 events in 7 counties and zones

Several rounds of thunderstorms moved across northwest Kansas during the evening hours. The storms produced marginally severe hail and a swath of damaging winds across Graham county north and west of Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several rounds of thunderstorms moved across northwest Kansas during the evening hours. The storms produced marginally severe hail and a swath of damaging winds across Graham county north and west of Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:40 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, May 23, 4:40 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT WED MAY 23 2012

.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 1245 PM MDT WED MAY 23 2012

EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW BROAD TROUGH
ACROSS THE NORTHERN ROCKIES...WITH WEST/SOUTHWEST FLOW ACROSS THE
INTER-MOUNTAIN WEST INTO THE CENTRAL HIGH PLAINS. AT THE SURFACE A COLD
FRONT HAS STALLED OVER WESTERN KANSAS...CURRENTLY ACROSS THE EASTERN
PART OF THE CWA.

A SHORTWAVE TROUGH CURRENTLY OVER THE GREAT BASIN WILL MOVE
EAST-NORTHEAST ACROSS NORTH CENTRAL COLORADO AND SOUTHWEST NEBRASKA
TONIGHT. SHOWERS/THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS
FEATURE ALONG THE FRONT RANGE INTO SOUTHEASTERN WYOMING. THIS
ACTIVITY WILL SPREAD SOUTH AND EAST OVER OUR CWA LATER THIS
AFTERNOON...WITH COVERAGE INCREASING ACROSS THE NORTHERN PART OF OUR
FORECAST AREA THROUGH 06Z. CONVERGENCE ZONE ALONG AND NORTH OF
STALLED FRONT COULD ACT AS A FOCUS FOR EARLIER THUNDERSTORM
INITIATION LATER THIS AFTERNOON AND EVENING...HOWEVER THIS IS
REMOVED FROM LARGE SCALE ASCENT ASSOCIATED WITH SHORTWAVE SO
COVERAGE SHOULD BE LIMITED ACROSS THE SOUTH. VERY STRONG SHEAR IS
PRESENT ACROSS THE CWA...WITH INSTABILITY DECREASING THE FURTHER
NORTH IN THE CWA WHERE TD VALUES IN THE 30-40F RANGE HAVE ADVECTED
IN BEHIND THE FRONT. SEVERE CONVECTION SHOULD BE LIMITED TO THE I-70
CORRIDOR THROUGH EARLY EVENING WHERE THE BEST OVERLAP BETWEEN
SHEAR/INSTABILITY IS EXPECTED. LATER TONIGHT ELEVATED INSTABILITY
COULD COMBINE WITH STRONG UPPER LEVEL DYNAMICS ASSOCIATED WITH THE
SHORTWAVE ACROSS SOUTHWEST NEBRASKA TO BRING ADDITIONAL SEVERE
CHANCES. SUBSIDENCE QUICKLY BUILDS IN BEHIND DEPARTING SHORTWAVE
TROUGH AFTER 06Z...WITH COVERAGE DECREASING FROM THE SOUTHWEST TO
THE NORTHEAST THROUGH SUNRISE THURSDAY.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 224 PM MDT WED MAY 23 2012

THURSDAY-THURSDAY NIGHT...PV ANOMALY WILL LIFT TO THE NORTH AND EAST
OF THE AREA FAIRLY QUICKLY DURING THE MORNING HOURS...WITH MID LEVEL
FRONTOGENESIS QUICKLY DIMINISHING AND DEEP LAYER DIV Q FIELDS
INDICATE FAIRLY STRONG LARGE SCALE FORCING FOR SUBSIDENCE OVER THE
AREA. STILL HAVE A FEW TIMING CONCERNS THOUGH...AND THINK HOLDING
ONTO SOME SMALL POPS WARRANTED FOR AT LEAST THE FIRST FEW HOURS OF
THE PERIOD. SOUNDINGS SUGGEST THAT WEAK INSTABILITY WILL LINGER
ACROSS MUCH OF THE AREA THROUGH THE DAY...AS DIFFERENTIAL TEMP
ADVECTION SHOULD LEAD TO THE DEVELOPMENT OF SHALLOW SFC BASED
INSTABILITY WITH EQUILIBRIUM LEVELS LESS THAN H5 AT MANY LOCATIONS.
ALTHOUGH SUBSIDENCE DIMINISHES IN THE AFTERNOON ACROSS SOUTHERN HALF
OF CWA...THINKING ANY AFTERNOON SHOWERS WILL BE STRONGLY DIURNALLY
DRIVEN AND THINK OVERALL COVERAGE WILL BE FAIRLY LOW THROUGH THE
EARLY EVENING. LARGE SCALE ASCENT WILL ONCE AGAIN WITH STRONG LOW
LEVEL WAA DEVELOPING IN RESPONSE TO H3 JET STREAK LIFTING NORTH INTO
SOUTHERN SOUTH DAKOTA. SEEMS LIKE RECENT SUITE OF MODELS NOT ALL
THAT OPTIMISTIC ABOUT BREAKING OUT PRECIPITATION OVERNIGHT...BUT
GIVEN STRONG AND PERSISTENT WAA/ISENTROPIC FORCING STRONG MOISTURE
TRANSPORT ABOVE THE SFC...AND SMALL CONDENSATION PRESSURE DEFICITS
IN AREA OF NEGATIVE THETA E LAPSE RATES...THINK THE THREAT FOR
SHOWERS AND STORMS WILL BE THERE DESPITE CURRENT MODEL QPF OUTPUT.

FRIDAY-SATURDAY...WARM FRONT WILL SLOWLY LIFT TO THE NORTH THROUGH
THE PERIOD AND WILL NOT ONLY PLAY A BIG ROLE ON POTENTIAL FOR
THUNDERSTORMS...IT WILL ALSO HAVE A LARGE ROLE IN TEMPERATURE
FORECAST AS POSSIBILITY EXISTS FOR A PRETTY SHARP GRADIENT WITH
TEMPS ON FRIDAY. SREF PLUME DATA INDICATING NEARLY A 20 DEGREE
SPREAD IN TEMPS FOR MOST LOCATIONS...WITH ABOUT EQUAL CLUSTERING ON
EITHER SIDE...MAINLY ON FRIDAY. PLAN ON KEEPING NEAR MEAN VALUES FOR
FRIDAY...ALTHOUGH THERE IS MUCH MORE AGREEMENT ON VERY WARM TEMPS ON
SATURDAY AND HAVE WARMED TEMPS ACCORDINGLY.

GIVEN EXPECTED PRESSURE FALL PATTERN AROUND AREA AND LARGE SCALE
FORCING FOR ASCENT BECOMING MAXIMIZED WELL TO THE WEST OF THE
AREA...DO NOT ANTICIPATE MUCH OF A NORTHERN MOVEMENT OF THE
FRONT...WITH BULK OF CWA REMAINING CLOUDY AND COOL THROUGH THE DAY.
THINK THUNDERSTORMS WILL LIKELY BE ONGOING THROUGH THE MORNING HOURS
AS PREVIOUSLY MENTIONED WAA PATTERN REMAINS IN PLACE THROUGH THE
MORNING HOURS...BEFORE LARGE SUBSIDENCE INVERSION STRENGTHENS DURING
THE AFTERNOON SHARPLY INCREASING CINH PROFILES AND ADVECTING MUCH
DRIER AIR INTO THE AREA. MODELS CONTINUE TO PRODUCE LIGHT
PRECIPITATION AFTER THIS POINT...BUT SOUNDINGS LOOK LIKE ANY
PRECIPITATION PROCESSES IN THE LATE AFTERNOON OR EVENING LOOK TO BE
VERY SHALLOW/DRIZZLE TYPE PROCESSES AND DO NOT PLAN ON GOING ALONG
WITH HIGHER GUIDANCE POPS AT THIS TIME. APPEARS TO BE LOTS OF
INSTABILITY DURING THE LATE AFTERNOON AND EVENING ALONG/NORTH OF
FRONT...BUT CINH LOOKS VERY STRONG AND GIVEN RIDGING ALOFT DO NOT
THINK THIS WILL BE OVERCOME.

ON SATURDAY...EXPECT WINDY TO VERY WINDY CONDITIONS TO DEVELOP
ACROSS MUCH OF THE AREA DURING THE AFTERNOON WITH STRONGEST WINDS
BEHIND DRYLINE IN EASTERN COLORADO...WHERE DEEP MIXED LAYER SHOULD
TAP INTO STRONG FLOW ALOFT. WITH TEMPS IN THE 90S...WIND GUSTS
APPROACHING 50 KTS AND MIXED TDS SUGGESTING A RAPID DROP OFF IN
DEWPOINTS...POTENTIAL EXISTS FOR EXTREMELY CRITICAL FIRE WX
CONDITIONS TO DEVELOP. IT IS A BIT TOO FAR IN THE FUTURE TO ISSUE
ANY HIGHLIGHTS AT THIS POINT...BUT POTENTIAL FOR FIRE WEATHER AND
SIGNIFICANT WINDS IS INCREASING. OTHERWISE...WARM FRONT WILL LIFT TO
THE NORTH OUT OF THE AREA DURING THE MORNING HOURS WITH ANY
POTENTIAL FOR AFTERNOON THUNDERSTORMS ALONG DRYLINE DURING THE LATE
AFTERNOON. WITH DEEP MIXING AND BULK OF PRESSURE FALLS TO THE NORTH
OF THE AREA...WOULD EXPECT DRYLINE TO MIX EASTWARD WITH BULK OF CWA
IN DRY SECTOR. ENOUGH SPREAD EXISTS TO WARRANT A MORE BROAD BRUSHED
APPROACH TO CHANCES ATTM THOUGH AND WITH STRONG FLOW ALOFT THERE
WILL BE POTENTIAL FOR AT LEAST A FEW STRONG/SEVERE HIGH BASED STORMS
IN THE AFTERNOON.

IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...ACTIVE WEATHER PATTERN
EXPECTED THROUGH THE PERIOD AS MEDIUM RANGE MODELS SHOWING
REASONABLE AGREEMENT IN DEVELOPMENT OF STRONG TROUGH/AMPLIFIED
PATTERN ACROSS THE PLAINS THROUGH THE WEEKEND...FOLLOWED BY MORE
ZONAL FLOW ALOFT DURING THE BEGINNING OF THE WEEK. WHILE 06Z GEFS
DATA SHOWS A RELATIVELY CONSISTENT PATTERN WITH LARGE TROUGH
IMPACTING THE AREA DURING THE WEEKEND...MODEL SPREAD/UNCERTAINTY
INCREASES DURING THE LATER HALF AS THERE APPEARS TO BE A DECENT
AMOUNT OF DISCREPANCY WITH SMALL SCALE FEATURES. BEST CHANCE FOR
PRECIPITATION WILL LIKELY BE ON SUNDAY AFTERNOON AS COLD FRONT
SLOWLY MOVES ACROSS THE AREA PROVIDING AMPLE FORCING TO FOCUS
THUNDERSTORM DEVELOPMENT. WITH LIGHT EASTERLY/UPSLOPE FLOW AND
SEVERAL FAST MOVING SHORT WAVE TROUGHS MOVING THROUGH ZONAL
FLOW...PRECIP CHANCES WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK.

ASIDE FROM TIMING WITH FROPA ON SUNDAY BRINGING THE POTENTIAL FOR
ONE MORE VERY WARM DAY...LOOKS LIKE COOLER CONDITIONS WILL PREVAIL
THROUGH THE START OF THE WEEK AS LIGHT EASTERLY FLOW WILL PREVAIL
BEHIND COLD FRONT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 534 PM MDT WED MAY 23 2012

CURRENT RADAR DETECTING SHOWERS AND A FEW THUNDERSTORMS MOVING
EAST FROM EASTERN COLORADO. THESE STORMS SHOULD IMPACT BOTH KGLD
AND KMCK LATER THIS EVENING. SOME MVFR CONDITIONS ARE POSSIBLE
NEAR THUNDERSTORMS. OTHERWISE MID LEVEL CLOUDS SHOULD CLEAR OUT BY
MID MORNING AS SHORTWAVE EXITS THE REGION. WINDS WILL BECOME GUSTY
BY LATE MORNING AND CONTINUE IN THE AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 224 PM MDT WED MAY 23 2012

VERY WINDY CONDITIONS...WITH GUSTS IN EXCESS OF 50 MPH
POSSIBLE...ARE EXPECTED ACROSS A LARGE PORTION OF THE AREA ON
SATURDAY. AFTERNOON HUMIDITIES WILL FALL TO AROUND 10 PERCENT
ACROSS PORTIONS OF EASTERN COLORADO AND ADJACENT AREAS DURING THE
AFTERNOON AS THE WINDS INCREASE. THE COMBINATION OF VERY DRY AND
VERY WINDY CONDITIONS WILL BRING THE POTENTIAL FOR EXTREMELY
CRITICAL CONDITIONS ON SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JRM
AVIATION...FS
FIRE WEATHER...JRM
Hazardous weather outlook, May 23, 2:07 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT WED MAY 23 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
307 PM MDT WED MAY 23 2012 /407 PM CDT WED MAY 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE AREA
THROUGH THE BEGINNING OF NEXT WEEK. A FEW SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THE PERIOD...MAINLY DURING THE WEEKEND.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS
OF 50 MPH ON SATURDAY AFTERNOON ACROSS THE WESTERN HALF OF THE
AREA ON SATURDAY. THE STRONG WINDS COMBINED WITH VERY DRY WILL
BRING THE POTENTIAL FOR EXTREME FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT (5 PM CDT).

In the hours before

Special weather statement, May 23, 6:51 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED MAY 23 2012

COZ092-240200-
CHEYENNE COUNTY-
751 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTH OF BOYERO...OR 17 MILES SOUTHWEST
OF AROYA...MOVING EAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3869 10318 3869 10317 3882 10317 3885 10316
      3885 10300 3862 10300 3862 10318 3866 10318
TIME...MOT...LOC 0151Z 270DEG 39KT 3871 10332

LUNDQUIST
Special weather statement, May 23, 6:59 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT WED MAY 23 2012

COZ092-240215-
CHEYENNE COUNTY-
759 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF AROYA...MOVING EAST AT 35
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3869 10318 3869 10317 3882 10317 3884 10317
      3884 10295 3861 10296 3861 10318 3866 10318
TIME...MOT...LOC 0200Z 269DEG 32KT 3870 10323

LUNDQUIST
Special weather statement, May 23, 7:15 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT WED MAY 23 2012

COZ092-240230-
CHEYENNE COUNTY-
815 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WILD HORSE...MOVING EAST AT
40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3884 10270 3862 10269 3861 10313 3884 10314
TIME...MOT...LOC 0215Z 266DEG 37KT 3872 10301

LUNDQUIST
Special weather statement, May 23, 7:30 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT WED MAY 23 2012

COZ092-240245-
CHEYENNE COUNTY-
830 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KIT CARSON...MOVING EAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3884 10306 3884 10256 3862 10254 3861 10307
TIME...MOT...LOC 0230Z 269DEG 31KT 3871 10289

LUNDQUIST
Special weather statement, May 23, 7:40 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT WED MAY 23 2012

COZ091-KSZ013-240300-
KIT CARSON COUNTY-SHERMAN-
840 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KANORADO...MOVING
NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3955 10187 3931 10163 3913 10196 3913 10198
      3934 10220
TIME...MOT...LOC 0241Z 234DEG 32KT 3929 10198

LUNDQUIST
Special weather statement, May 23, 7:59 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT WED MAY 23 2012

KSZ013-240315-
SHERMAN-
859 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODLAND...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10177 3957 10158 3943 10143 3923 10176
      3944 10199 3957 10179
TIME...MOT...LOC 0259Z 233DEG 37KT 3940 10173

LUNDQUIST

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
May 23, 8:07 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
39.350, -101.710

The hail was mostly one half inch in diameter.

Hail, Thomas

When
May 23, 9:45 PM CST
Where
Thomas County, 9.73 mi N of Brewster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -101.360

Hail, Thomas

When
May 23, 9:52 PM CST
Where
Thomas County, 1.38 mi N of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.050

Hail, Thomas

When
May 23, 9:55 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Hail, Rawlins

When
May 23, 10:09 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.040

Hail, Rawlins

When
May 23, 10:20 PM CST
Where
Rawlins County, 2.61 mi NE of Achilles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -100.790

Hail, Decatur

When
May 23, 10:41 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.530

Hail, Sheridan

When
May 23, 10:50 PM CST
Where
Sheridan County, 4.48 mi WSW of Lucerne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.480, -100.280

Thunderstorm Wind, Graham

When
May 23, 11:00 PM CST to 11:15 PM CST
Where
Graham County, 7.62 mi N of Morland to 11.13 mi NNW of (Hlc)hill City Muni
Measured
78 kt (90 mph) estimated gust
Property damage
$126,000
Reported by
Emergency Manager
Coordinates
39.460, -100.070

Strong thunderstorm outflow winds produced a swath of damage across northern Graham County. Winds estimated at 90 mph broke approximately 55 utility poles from Roads 130 and V, northeast to Roads 250 and CC. In addition, six irrigation pivots were overturned, two outbuildings were damaged or destroyed and numerous tree limbs broken. Time of events is estimated from radar and local residents.

Thunderstorm Wind, Norton

When
May 23, 11:10 PM CST
Where
Norton County, 1.74 mi ESE of Lenora
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.590, -99.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372849, 372850, 372851, 372852, 372853, 372854, 372855, 372856, 372870, 372857.